by Neil Bauman, Ph.D.
A medical doctor contacted me because he had a weird set of symptoms. A few times a year he would suddenly get loud tinnitus in one ear that seemed to come out of nowhere and for no reason. Then his hearing would begin to fade away. This would last an hour or two, then his tinnitus would start to go away and his hearing would come back. This scared him. He had been to his doctors, and ear specialists, and had an MRI done, but no one could help him.
He began searching for answers himself. One day he was on the Center’s website reading an article I had written about tinnitus and decided to phone me. He explained his symptoms and asked me if I had any insight as to what might be the cause. As is my custom, I immediately thought “drugs”, but he said he wasn’t taking any. After some time discussing his symptoms and ruling out various other things, I asked him again whether he was taking any drugs.
He said, “Oops—I just remembered that I am taking Atenolol, and have been on it for some years.” Right away something clicked in my mind about this drug and his symptoms. I related some similar accounts of what other people on this same drug had experienced.
For example, I told him of a man who explained,
I have been taking Atenolol for about 3 years with no ill effects—until recently. Over the last month the hearing in my left ear has come and gone—and now there is a constant ringing. I went off the Atenolol for about a week, and my hearing returned about 75%. I took another 25 mg. of Atenolol this morning, and the ringing returned along with the associated loss of hearing in my left ear.
I told him about Peggy, who was prescribed Atenolol and suffered serious ototoxic side effects. She wrote,
I was given Atenolol for some little irregular heart-beats. Within a few days, my perfectly normal ears started to give me all kinds of noise, roaring and muffledness. Within a week, I woke up one morning stone cold deaf in one ear. I had pressure in my head so extreme that it felt like my head was stuffed with bricks. The hearing in my other ear was distorted.
I also told him about a man who lamented,
I started taking Atenolol in November, 2005. In June, 2007, out of nowhere, tinnitus kicked in and never left.
I told him of another man who reported that he got tinnitus “some years after my doctor prescribed Atenolol for high blood pressure”.
Finally, I told him of yet another man who explained: “In November I was given Atenolol. By December I had vertigo, right ear hearing loss, short term memory problems and anxiety issues.”
Immediately, he realized that the weird symptoms he had experienced were similar to what these other people had experienced, and that it had to be the Atenolol that was causing his problems. As a result, he declared that he was going to his doctor and get his prescription changed at once.
If you have been taking Atenolol for some time—months or years—and begin experiencing weird tinnitus and/or episodes of hearing loss/distorted hearing, maybe you should consider whether the Atenolol you are taking might be the culprit and do as this doctor did and get of that drug. Your ears will love you for it!
If anyone reading this has experienced weird episodes of tinnitus and/or hearing loss from taking Atenolol, I’d love to hear from you.
Don’t let ototoxic drugs inadvertently damage your ears. Learn which drugs are (or can be) ototoxic. The book Ototoxic Drugs Exposed contains information on the ototoxicity of 877 drugs, 35 herbals and 148 chemicals.